Farms.com Home   News
Topical Atropine Not Likely Linked to Colic Development
 
If your horse has suffered an eye injury, your veterinarian might have prescribed, among other medications, atropine ointment or drops. This medication is used to help relieve pain associated with ocular inflammation and promote pupil dilation.
 
“Inflammation in the eye, particularly long-term inflammation, can become very serious and threaten the health and visual capabilities of the eye,” said Heather Chandler, PhD, an associate professor at The Ohio State University College of Optometry, in Columbus. “Minimizing ocular inflammation and pain can improve both the comfort and prognosis of the eye.”
 
However, oral atropine has been associated with slowed gastrointestinal movement and, thus, an increased colic risk. Therefore, some veterinarians and researchers have expressed concern that the topical ocular solution might also cause changes to the horse’s digestive system. Still, there was no published data objectively indicating that ocular atropine can decrease gastrointestinal motility.
 
Chandler and colleagues recently set out to explore the potential connection between the use of topical atropine and gut motility. The researchers randomly assigned six healthy geldings to one of two groups and administered a topical treatment to the left eye (either 1% atropine or artificial tears) left the right eye untreated. For the first day, the researchers treated the horses every six hours, then reduced treatment to every 12 hours for four more days. After a four-week washout period, the horses received the opposite treatment in the left eye; the right eye remained untreated.
 
Source : TheHorse